There are ways to prevent loved ones from becoming victims of an overdose. Here are three.
Philip Seymour Hoffman has joined Heath Ledger and Cory Monteith in the tragic ranks of talented actors killed by opioids, the class of drugs that includes heroin and prescription pain relievers like Vicodin. The Oscar-winning star of Capote and The Hunger Games was found on the bathroom floor of his New York apartment yesterday, with a needle still in his arm and eight empty envelopes of the type that usually contain heroin nearby. He was just 46.
Opioid drugs aren’t only killing celebrities— poisoning deaths, most of which are due to drugs, have actually overtaken car accidents as the leading cause of accidental death in the U.S., responsible for nearly 40,000 fatalities annually. But those numbers don’t need to be so high. Although preventing opioid addiction is difficult, preventing deaths from it is far simpler. The majority can be avoided with simple measures — such as knowing the signs of overdose and keeping a nontoxic antidote available in first aid kits— that the U.S. has been slow to adopt. The stigma of addiction and the lack of organized advocacy for affected people have been the biggest barriers to change.
Whether it’s a heroin addict who has relapsed, a toddler who gets into grandma’s oxycontin, a granddad who drinks and takes the wrong pills or a teenager who tries these drugs in a dangerously high dose, there are ways to prevent these individuals from becoming victims of an overdose.
1) Be an active witness.
While people tend to imagine that overdoses primarily occur when drug users are alone, in fact, at least half of them happen in the presence of others. In England, for example, 80% of users who overdosed did so while with others and 54% had also witnessed others who had OD’d. A study in New York similarly found that 57% of over 1,000 crack and heroin users had personally witnessed at least one overdose. A Rhode Island study revealed that 35% of opioid users had overdosed at least once themselves and two-thirds had seen someone else do so.
While we don’t know whether anyone was with Hoffman when he injected the drugs that likely killed him, if he was not intentionally seeking suicide, it’s possible that someone might have been with him at some point during the one to three hours it typically takes for opioids to kill. And if his injection was witnessed and that person had known the signs of overdose, the actor would have had an excellent chance of surviving.
2) Know the signs: Don’t let them sleep it off
While it’s not clear whether Hoffman had company when he stopped breathing, he could only have been saved if those nearby had known the signs of overdose and intervened.
If someone has taken any kind of depressant drug— including alcohol, benzodiazepines like Xanax or Ativan or painkillers— and they seem to be breathing unusually slowly, letting them “sleep it off” could be fatal. These drugs are far more likely to be lethal when taken together than when taken alone. In fact, most opioid overdoses actually include a combination of other drugs, including alcohol and anti-anxiety medications, that further depress breathing to dangerously low levels.
If someone has taken these drugs and starts “snoring funny,” or seems to have a bluish tinge to their skin and will not respond when you try to wake them, it’s a medical emergency. Call 911 and then start CPR with rescue breathing. Although chest compressions can be used without rescue breathing for heart attack victims, this does not work in case of overdose— what kills them is a lack of oxygen, so rescue breathing is imperative.
3) Know about naloxone
Although opioid overdoses typically take several hours to kill, once breathing has slowed past a certain point, it takes just seconds for the lack of oxygen to damage the brain irreversibly. But there is an antidote that if used before this point — even when the opioids are mixed with other drugs— that can instantly reverse what excessive amounts of the drugs can do, typically reviving victims in seconds.
That drug is known as naloxone (Narcan). The government’s Substance Abuse and Mental Health Services Administration (SAMHSA) is currently distributing an “Opioid Overdose Toolkit” [PDF] to encourage communities to learn about overdose symptoms and increase its availability. If you have an addicted family member or know someone at risk for overdose, the kit provides information on how to get it. Naloxone is nontoxic and cannot be abused— in fact, it causes unpleasant withdrawal symptoms so there is little likelihood it would be misused, and even less chance it would encourage more drug use as an overdose “safety net.”
While the Food and Drug Administration (FDA) is considering making the drug available over-the-counter, right now, it’s only available with a prescription. So most people who could benefit from it do not have it handy when seconds count. It is not clear why the agency has not moved more quickly, given the level of public concern about overdose, but part of the problem has to do with the fact that naloxone must be injected, and that requires a certain amount of training to ensure the drug is delivered safely and appropriately. The National Institute on Drug Abuse funded a trail of a nasal spray version of naloxone made by Lightlake Pharmaceuticals, however, that reported positive results last December.
SAMHSA is also working to get the drug to more police, firefighters and other first responders— as well as those who are addicted, and their loved ones. However, because drug users often fear arrest, many do not call for help during an overdose, which is why some drug experts advocate for both expanding availability of naloxone, as well as changing laws to protect those who call in overdoses. At least fourteen states — including Washington, New Mexico, Florida, Maryland, New York and New Jersey — have “Good Samaritan” laws that provide at least some degree of legal immunity from drug possession charges for people who call for help when they see an overdose.
To prevent more deaths, these laws need to be expanded. And the FDA should act quickly on the positive clinical trial results involving intranasal naloxone. It’s possible to save lives from overdoses. Why wait?
- Taylor Swift Is TIME's 2023 Person of the Year
- Meet the Nation Builders
- Why Cell Phone Reception Is Getting Worse
- Column: It's Time to Scrap the Abraham Accords
- Israeli Family Celebrates Release of Hostage Grandmother
- In a New Movie, Beyoncé Finds Freedom
- The Top 100 Photos of 2023
- Want Weekly Recs on What to Watch, Read, and More? Sign Up for Worth Your Time